Thursday, July 1, 2010

No Good Deed

I'm sure you've all heard the phrase, "No good deed goes unpunished." I'm sure this happens in all medical specialties, but this adage has been especially true for me recently. Every time I go out of my way to do anything but prescribe meds for my patients, they start to take advantage of me. Each time that I think I can help somebody by filling out disability forms, working with their caseworker/therapist, or helping them get medication assistance through pharma programs, etc., they come back asking for more stuff that manipulates the doctor/patient relationship.

Misuse of Rx meds is another issue I've blogged about. Today you will see both issues come together like a tarball in a gulf pelican's ass.

I have been treating this guy with Bipolar/Anxiety disorders for a year now. He also has a significant opiate dependence history, but that has been stable thanks to the methadone clinic. The guy has his ups and downs, and usually bounces from job to job, mostly stocking/warehouse type stuff. Aside from some social anxiety, he's done really well. No manic or depressive episodes since I've treated him. He's still young and didn't seem to have much direction. Until last week.

He came in for a regular appointment last week. He seemed pretty level-headed and was very pleasant. He hasn't worked for a while but is planning to go to community college next term. He asked me if I would write a letter to the college, indicating that I thought he would benefit from various classroom accomodations. I was really impressed by his new goal and he seemed to have a good outlook. While such a letter is extra work and no pay for me, I was glad to do it. Besides, an education could keep this guy off welfare for a few years. I gladly typed up a letter this morning, faxed it to the school's disability services, and sent a copy snail-mail-style to the patient.

This afternoon, I hear the registration clerks and the nurse laughing hysterically. The patient had called in with this story.

"I was wondering if Psych Doc could write me a new prescription of Xanax. I accidentally spit in the bottle." He went on to describe how he dips snuff, and he sometimes uses empty Rx bottles to spit in. He claimed that he reached over, grabbed a bottle and spit in it before he realized it wasn't an empty bottle. He said all the pills were ruined.

I have heard some great "I lost my Xanax" stories in my time bout this one beats them all. I asked the nurse to call him back and let him know that I would not give him an early refill on prn xanax. There's no way he spit so much he ruined a whole bottle. And what are the odds that it was the Xanax bottle that was open (not Prozac, etc.)

To paraphrase the nurses' conversation.

"Sir, you have a med contract and Psych Doc won't give you early refills."

"What am I gonna do?"

"I suggest you get in that bottle and salvage all that you can."

"But there's all kinds of matter in there."

"Well, you're the one that puts that nasty dip in your mouth. I'm sure you didn't spit enough to destroy them all. Try to do the best you can until your next refill is due."

"Okey dokey."

-Psych Doc


Em said...

I'm not a doctor but if I were; I would have asked the patient to bring me the ruined bottle of pills to see for myself. Then he would have either brought them to you (after spitting in the bottle POST-med-refill-request) or made up some story as to why he couldn't. Either way - he's still caught in a lie. Btw - sometimes these things DO happen. My son leaves his sleep medicine on the bathroom counter and frequently (as in ALWAYS) leaves the lid off - I DID actually knock his bottle over in the sink once with, of course, a full sink-ful of water and they were ruined. This ACTUALLY happened. Luckily he doctor called in another refill. But I understand what you mean - funny that its always the narcotic or anxiety med with patients like these huh?

Anonymous said...

yeah right em.....your SON has sleep medicines???? you probably got on the black list for pills, now use your son to get sleeping pills and used them all

Anonymous said...

they can always hurt you more

curiousdrugmaker said...

could he get a mixed high if he mixes them in the tobacco?